Louisiana, 2012Damaging Winds and Lightning Strike in Louisiana, May 31, 2012
May 31, 2012 · NWS LCH · 7 events in 5 counties and zones
A round of strong to severe storms produced reports of wind and lightning damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of strong to severe storms produced reports of wind and lightning damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 31, 9:54 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, May 31, 9:54 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1054 AM CDT THU MAY 31 2012
.UPDATE...
ZFP UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL
6PM CDT AND ADDED SEVERE WARNING TO WEATHER GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 91 70 87 66 89 / 70 50 30 10 10
KBPT 91 69 87 68 89 / 80 50 30 10 10
KAEX 88 67 86 61 90 / 70 50 20 10 10
KLFT 91 72 88 65 89 / 60 50 30 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 31, 3:46 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 AM CDT THU MAY 31 2012
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
446 AM CDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT APPROACHING AND MOVING ACROSS THE AREA LATE THURSDAY
INTO THURSDAY NIGHT WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS. WITH AMPLE INSTABILITY AND SHEAR IN PLACE... A FEW
OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. THE STORM PREDICTION CENTER HAS
THE AREA WITHIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY
ALONG AND NORTH OF INTERSTATE 10.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
GMZ430-432-435-450-452-455-470-472-475-011000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
446 AM CDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL
ADVANCE INTO THE NEAR COASTAL WATERS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Local storm report, May 31, 10:06 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FUNNEL CLOUD KOUNTZE 30.37N 94.32W
05/31/2012 HARDIN TX LAW ENFORCEMENT
HARDIN COUNTY SHERIFF CALLED TO REPORT A FUNNEL CLOUD
OVER THE COURT HOUSE.
&&
RDEALLocal storm report, May 31, 10:19 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1119 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HAIL 3 E SOUR LAKE 30.14N 94.35W
05/31/2012 E0.25 INCH HARDIN TX PUBLIC
PEA SIZED HAIL REPORTED AT PINEWOOD ESTATES NEAR SOUR
LAKE TX.
&&
RDEALLocal storm report, May 31, 10:24 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1124 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM TSTM WND GST DEQUINCY 30.45N 93.44W
05/31/2012 E55 MPH CALCASIEU LA NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED WIND GUSTING 45 TO 55 AND
POWER OUTAGES IN DEQUINCY.
&&
RDEALLocal storm report, May 31, 10:26 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1126 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG SINGER 30.65N 93.41W
05/31/2012 BEAUREGARD LA LAW ENFORCEMENT
SHERIFF REPORTS TREE DOWN IN SINGER AND PEA SIZED HAIL
JUST TO THE SOUTH OF SINGER
&&
RDEALLocal storm report, May 31, 10:29 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM TSTM WND GST 4 WNW ORANGE 30.12N 93.82W
05/31/2012 U0 MPH ORANGE TX PUBLIC
PUBLIC REPORTED A TORNADO AT THE INTERSECTION OF I10 AND
HWY62
&&
RDEALLocal storm report, May 31, 10:44 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1144 AM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FUNNEL CLOUD SINGER 30.65N 93.41W
05/31/2012 BEAUREGARD LA PUBLIC
PUBLIC REPORTED SEEING MULIPLE SMALL FUNNEL CLOUDS NOT
TOUCHING THE GROUND
1130 AM TSTM WND GST ANACOCO 31.26N 93.34W
05/31/2012 E0 MPH VERNON LA LAW ENFORCEMENT
VERNON PARISH SHERIFF RELAYED A PUBLIC REPORT OF A
POSSIBLE TORNADO TOUCHDOWN IN ANACOCO LA.
&&
RDEALThunderstorm Wind, Beauregard
- When
- May 31, 10:55 AM CST
- Where
- Beauregard County, Singer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.650, -93.420
Sheriff reports a tree down in Singer from a passing storm. Pea sized hail also accompanied the storm.
Thunderstorm Wind, Calcasieu
- When
- May 31, 10:55 AM CST
- Where
- Calcasieu County, 2 mi N of De Quincy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 30.479, -93.430
An off-duty employee reported that a pine tree had fallen onto power lines a couple mile north of DeQuincy.
Thunderstorm Wind, Rapides
- When
- May 31, 11:22 AM CST
- Where
- Rapides County, Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 31.300, -92.470
The Rapides Parish Sheriff Department reported multiple trees blown down onto cars around Alexandria.
Thunderstorm Wind, Evangeline
- When
- May 31, 11:23 AM CST to 11:54 AM CST
- Where
- Evangeline County, 0.9 mi NNW of Pine Prairie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 30.792, -92.426
Reports were received of multiple trees down across portions of Evangeline Parish. Trees were reported down on Highways 106, 29 South, and 10.
Thunderstorm Wind, St. Landry
- When
- May 31, 12:08 PM CST
- Where
- St. Landry County, 0.64 mi ESE of Opelousas
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 30.528, -92.070
Law enforcement relayed a report of a tree that fell on a house along Vincent Street in Opelousas. One person in the house was injured. Pea sized hail was also occurring during the storm.
Thunderstorm Wind, St. Landry
- When
- May 31, 1:21 PM CST
- Where
- St. Landry County, 0.62 mi NNE of Eunice
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.489, -92.418
A tree was blown onto power lines near the intersection of Elm and 3rd Streets in Eunice during a storm.
Lightning, St. Landry
- When
- May 31, 1:21 PM CST
- Where
- St. Landry County, 2.34 mi ESE of Eunice Arpt
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 30.462, -92.382
Lightning stuck a house on Perchville Road outside of Eunice. Fire soon engulfed the house. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 31, 2012$115,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Florida, May 31, 2012$25,000 · 50 kt wind · 18 events
- Hail and Damaging Winds in Louisiana, May 31, 2012$38,000 · 1 in hail · 6 events
- Damaging Wind in Missouri, May 31, 2012$30,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$19,000 · 1.75 in hail · 10 events
- Dust Devil in Hawaii, May 31, 2012$20,000 · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$11,000 · 1 in hail · 9 events
- Damaging Winds in Tennessee, May 31, 20121 injured · $1,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2012$9,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 31, 20121 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2012$2,000 · 1 in hail · 4 events
- Damaging Winds in Louisiana, May 31, 2012$5,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384287, 384288, 384289, 384302, 384315, 384318, 384321.